Warren detective stunned by 9-month-old's overdose


WARREN

In spite of investigating a case last winter involving two children who overdosed on illegal drugs, Detective Nick Carney said he still didn’t think the call he answered Thursday regarding a baby who had stopped breathing might be drug-related.

“When I got there, my concern was for the safety of the child, getting the child to breathe again,” Carney said of responding to an apartment on Douglas Street Northwest at 1:14 p.m. and performing CPR to revive the child.

Carney was investigating a case a couple miles away from Douglas Street when he heard about the baby on his police radio. He arrived before ambulance workers did.

The 9-month-old girl was not walking yet, only crawling. He held his hands about his body width apart to show how small she was.

“I’m looking at a baby this big, and I’m thinking this can’t be an overdose,” Carney said.

Her eyes had rolled into the back of her head, and her lips were blue. She was not breathing and had only a faint pulse. Carney gave her several rescue breaths and chest compressions with his fingers.

She started breathing again, and ambulance workers took over her care. The girl started behaving normally after breathing treatments were administered at ValleyCare Trumbull Memorial Hospital.

Carney believes doctors at TMH administered naloxone, the opiate-reversal drug, as a fairly routine procedure, and the baby was sent to Akron Children’s Hospital in Akron for further care.

There, doctors performed a drug screen and determined she had ingested an opiate, probably heroin. She was placed on a naloxone drip at Akron Children’s for six hours.

Carney has interviewed the baby’s parents several times and spoken with prosecutors. Right now, it’s likely a felony child-endangering charge will be filed.

Read more about the matter in Wednesday's Vindicator or on Vindy.com.

Don't Miss a Story

Sign up for our newsletter to receive daily news directly in your inbox.